Alabama, 2013Flash Flood in Alabama, August 21, 2013
August 21, 2013 · NWS BMX · 1 event in 1 county or zone
On Wednesday, August 21, diurnally driven isolated thunderstorms developed as surface boundaries collided in a moist and unstable airmass. This resulted in isolated flash flooding across north Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Wednesday, August 21, diurnally driven isolated thunderstorms developed as surface boundaries collided in a moist and unstable airmass. This resulted in isolated flash flooding across north Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 5:58 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 21, 5:58 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT WED AUG 21 2013
.UPDATE...
FOR 00Z AVIATION.
&&
.DISCUSSION...
NO SIGNIFICANT CHANGES THIS UPDATE. ONLY A FEW SHOWERS THIS
AFTERNOON AND THIS CAN CONTINUE INTO THE EARLY EVENING WITH ONLY
VERY SMALL CHANCES DURING THE OVERNIGHT.
RIDGING ACROSS THE ROCKIES PUSHES EASTWARD ACROSS THE PLAINS
BEGINNING TOMORROW AND INTO THE WEEKEND. THIS WILL PUT CENTRAL ALABAMA
ON THE SOUTHERN EDGE OF NORTHWESTERLY FLOW AS THE RIDGE NOSES
EASTWARD ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. A WEAK IMPULSE
OR TWO MAY TRY TO MOVE INTO THE AREA TOMORROW AND FRIDAY BUT NOT
EXPECTING WIDESPREAD COVERAGE. IT SHOULD MOSTLY BE DIURNAL. HIGHS
WILL IN THE UPPER 80S TO LOWER 90S.
MOVING INTO THE WEEKEND AND THE BEGINNING OF NEXT WEEK...UPPER
RIDGING CENTER WILL SHIFT INTO THE MIDWEST/EASTERN PLAINS AREA
WITH HIGH PRESSURE SHIFTING TO THE EAST COAST. EASTERLY FLOW AND
LOWER THICKNESSES ACROSS THE AREA WILL KEEP HIGH TEMPERATURES IN
CHECK DESPITE THE UPPER LEVEL RIDGE BEING ANCHORED OFF TO OUR
WEST. THERE COULD BE A PERIOD OF CLOUDS SUNDAY AND MONDAY ALONG
WITH THE DEEPER SURGE OF MOISTURE BUT RAIN CHANCES STILL APPEAR
LIMITED WITH THE BEST CHANCES IN THE SOUTH. AFTERNOON HIGHS WILL
RANGE FROM THE MID 80S TO LOWER 90S. OVERNIGHT LOWS WILL BE IN THE
UPPER 60S TO LOWER 70S.
TUESDAY AND WEDNESDAY LOOK MOSTLY DRY WITH HIGHS IN THE LOWER 90S
WITH HIGHS IN THE UPPER 60S TO LOWER 70S. THIS HAPPENS AS UPPER
RIDGING CREEPS CLOSER TO THE AREA AND SHOULD BE ABLE TO CAP OFF
MOST THUNDERSTORM DEVELOPMENT IN THE AFTERNOONS WITH NOTHING
OVERNIGHT.
88
&&
.AVIATION...
00Z TAF DISCUSSION.
SCATTERED SHOWERS AND STORMS HAVE DEVELOPED LATE THIS
AFTERNOON...BUT NOT AS MUCH IN COVERAGE AS WE OBSERVED AT THIS
TIME ON TUESDAY. VCTS WILL CONTINUE TO REMAIN POSSIBLE FOR EVERY
TERMINAL EXCEPT FOR KTCL THROUGH THE EARLY EVENING HOURS...THEN
STORMS SHOULD GRADUALLY DECREASE IN COVERAGE. MODEL GUIDANCE HAS
NOT BEEN AS BULLISH ON LOW STRATUS TONIGHT...AND HAVE OPTED TO
LEAVE A SHORT PERIOD OF TIME CLOSE TO DAYBREAK WITH SCATTERED TO
BROKEN MVFR TO IFR CIGS. SOME PATCHY FOG CONDITIONS WILL BE
POSSIBLE THROUGH THE NIGHT...BUT SHOULD REMAIN PATCHY ENOUGH TO
NOT AFFECT TERMINAL LOCATIONS. SCATTERED SHOWERS AND STORMS WILL
BE POSSIBLE ONCE AGAIN DURING THE AFTERNOON HOURS ON
THURSDAY...WITH THE BEST CHANCES ACROSS THE SOUTHERN TERMINALS OF
KMGM AND KTOI. THEREFORE...HAVE GONE WITH VCTS FOR THOSE LOCATIONS
AND LEFT OUT MENTIONING OF VCTS FOR THE NORTHERN SITES FOR NOW.
WINDS WILL CONTINUE TO PREVAIL FROM THE EAST AND SOUTHEAST THROUGH
THE PERIOD...AND REMAIN FAIRLY LIGHT.
56/GDG
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 88 68 88 68 / 30 30 10 20 20
ANNISTON 70 88 69 89 69 / 30 30 10 20 20
BIRMINGHAM 71 89 71 89 71 / 30 30 10 20 20
TUSCALOOSA 72 91 71 92 72 / 30 30 10 30 20
CALERA 71 88 71 89 71 / 30 30 20 30 20
AUBURN 70 85 70 86 70 / 30 30 20 30 30
MONTGOMERY 73 90 72 91 72 / 30 30 20 30 30
TROY 72 89 71 90 72 / 40 40 20 30 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 7:30 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED AUG 21 2013
ALZ011>015-017>050-230130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
830 PM CDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
HEAVY RAINFALL AND SLOW STORM MOTION AT TIMES WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLASH FLOODING THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS EVENING.
08
In the hours before
Special weather statement, Aug 21, 3:15 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT WED AUG 21 2013
ALZ011-014-212200-
MARION AL-WINSTON AL-
415 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...
AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HALEYVILLE...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HALEYVILLE...
LAKE BUTTAHATCHEE...
NEEDMORE...
POSEY FIELD AIRPORT...
DELMAR...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8766 3431 8757 3429 8745 3413 8759
3407 8769 3426 8777 3432 8773 3432 8766
TIME...MOT...LOC 2115Z 301DEG 6KT 3426 8767
19Special weather statement, Aug 21, 4:46 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED AUG 21 2013
ALZ018-212330-
ETOWAH AL-
546 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
630 PM CDT...
AT 546 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WALNUT GROVE...OR 7 MILES SOUTHWEST
OF BOAZ...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WALNUT GROVE...
ALTOONA...
ROCKLEDGE...
HOWELTON...
RIDGEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3406 8604 3397 8625 3399 8628 3394 8633
3394 8637 3398 8633 3405 8633 3410 8631
3419 8619 3419 8612 3421 8610
TIME...MOT...LOC 2246Z 352DEG 9KT 3413 8624
19Local storm report, Aug 21, 5:20 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG NNW AURORA 34.12N 86.19W
08/21/2013 ETOWAH AL 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF BRISTOW COVE RD AND AL HWY
179. TIME ESTIMATED FROM RADAR.
&&
TGOGGINSSpecial weather statement, Aug 21, 5:44 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 21 2013
ALZ048-220030-
RUSSELL AL-
644 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSSELL COUNTY UNTIL 730
PM CDT...
AT 644 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHEAST OF LAKEPOINT RESORT STATE PARK...OR
15 MILES SOUTH OF FORT BENNING SOUTH...MOVING NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SEALE...
FORT MITCHELL ACTIVITY CENTER...
UCHEE CREEK...
FORT MITCHELL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3221 8493 3222 8497 3220 8496 3218 8501
3213 8505 3206 8505 3206 8519 3215 8527
3215 8530 3242 8507 3235 8499 3233 8500
3231 8494 3225 8489
TIME...MOT...LOC 2344Z 117DEG 4KT 3216 8501
19Special weather statement, Aug 21, 7:26 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 PM CDT WED AUG 21 2013
ALZ013-220215-
FAYETTE AL-
826 PM CDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE COUNTY UNTIL 915
PM CDT...
AT 824 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FAYETTE...MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE...
BELK...
BLUFF...
BEVILL STATE COLLEGE FAYETTE...
MOUNT VERNON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3384 8795 3380 8770 3362 8771 3360 8794
TIME...MOT...LOC 0126Z 093DEG 3KT 3371 8781
56
Flash Flood, Lamar
- When
- August 21, 8:04 PM CST to 10:00 PM CST
- Where
- Lamar County, 0.9 mi NE of Vernon to 1.09 mi ENE of Vernon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -88.110
Slow moving thunderstorms produced up to three inches of rain over Vernon, causing isolated flash flooding at the intersection of Alabama Highway 18 and Alabama Highway 17, where water was at a depth of six to eight inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474583.